Volume 19, issue 5 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 24
Issue 2, 595–1223
Issue 1, 1–594

Volume 23, 9 issues

Volume 22, 8 issues

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Algebraic laminations for free products and arational trees

Vincent Guirardel and Camille Horbez

Algebraic & Geometric Topology 19 (2019) 2283–2400

This work is the first step towards a description of the Gromov boundary of the free factor graph of a free product, with applications to subgroup classification for outer automorphisms.

We extend the theory of algebraic laminations dual to trees, as developed by Coulbois, Hilion, Lustig and Reynolds, to the context of free products; this also gives us an opportunity to give a unified account of this theory. We first show that any –tree with dense orbits in the boundary of the corresponding outer space can be reconstructed as a quotient of the boundary of the group by its dual lamination. We then describe the dual lamination in terms of a band complex on compact –trees (generalizing Coulbois, Hilion and Lustig’s compact heart), and we analyze this band complex using versions of the Rips machine and of the Rauzy–Veech induction. An important output of the theory is that the above map from the boundary of the group to the –tree is 2-to-1 almost everywhere.

A key point for our intended application is a unique duality result for arational trees. It says that if two trees have a leaf in common in their dual laminations, and if one of the trees is arational and relatively free, then they are equivariantly homeomorphic.

This statement is an analogue of a result in the free group saying that if two trees are dual to a common current and one of the trees is free arational, then the two trees are equivariantly homeomorphic. However, we notice that in the setting of free products, the continuity of the pairing between trees and currents fails. For this reason, in all this paper, we work with laminations rather than with currents.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

automorphisms of free products, algebraic laminations, group actions on trees, arational trees, geodesic currents, band complexes, Rips machine
Mathematical Subject Classification 2010
Primary: 20E08, 20E36, 20F65
Received: 29 November 2017
Revised: 27 July 2018
Accepted: 12 January 2019
Published: 20 October 2019
Vincent Guirardel
Institut de Recherche en Mathématiques de Rennes, UMR 6625
Université de Rennes 1 et CNRS
Camille Horbez
Laboratoire de Mathématiques d’Orsay
Université Paris-Sud et CNRS (UMR 8628)
Université Paris-Saclay